Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Indecomposability of certain Lefschetz fibrations

Author: András I. Stipsicz
Journal: Proc. Amer. Math. Soc. 129 (2001), 1499-1502
MSC (2000): Primary 53C27
Published electronically: October 25, 2000
MathSciNet review: 1712877
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We prove that Lefschetz fibrations admitting a section of square $-1$ cannot be decomposed as fiber sums. In particular, Lefschetz fibrations on symplectic 4-manifolds found by Donaldson are indecomposable. This observation also shows that symplectic Lefschetz fibrations are not necessarily fiber sums of holomorphic ones.

References [Enhancements On Off] (What's this?)

  • [D] S. Donaldson, Lefschetz fibrations in symplectic geometry, Proc. Internat. Cong. Math. (Berlin, 1998), Vol II, Doc. Math. Extra Volume ICMII (1998), 309-314. MR 99i:57044
  • [FS] R. Fintushel and R. Stern, Constructions of smooth 4-manifolds, Proc. Internat. Cong. Math. (Berlin, 1998), Vol II, Doc. Math. Extra Volume ICMII (1998), 443-452. MR 99g:57033
  • [GS] R. Gompf and A. Stipsicz, 4-Manifolds and Kirby calculus, AMS Grad. Studies in Math. vol. 20 (1999).
  • [G] R. Gompf, A new construction of symplectic manifolds, Ann. of Math. 142 (1995), 527-595. MR 96j:57025
  • [OS] B. Ozbagci and A. Stipsicz, Noncomplex smooth 4-manifolds with genus-2 Lefschetz fibrations, Proc. Amer. Math. Soc., to appear. CMP 99:07
  • [Sa] D. Salamon, Spin geometry and Seiberg-Witten invariants, book in preparation.
  • [Sm1] I. Smith, Symplectic geometry of Lefschetz fibrations, Dissertation, Oxford 1998.
  • [Sm2] I. Smith, in preparation.
  • [S1] A. Stipsicz, A note on the geography of symplectic manifolds, Turkish J. Math. 20 (1996), 135-139. MR 97m:57035
  • [S2] A. Stipsicz, On the number of vanishing cycles in Lefschetz fibrations, Math. Res. Letters, to appear.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C27

Retrieve articles in all journals with MSC (2000): 53C27

Additional Information

András I. Stipsicz
Affiliation: Department of Analysis, ELTE TTK, 1088. Múzeum krt. 6-8., Budapest, Hungary and Department of Mathematics, University of California, Irvine, California 92697

Keywords: 4-manifolds, Lefschetz fibrations, vanishing cycles
Received by editor(s): June 19, 1999
Received by editor(s) in revised form: August 16, 1999
Published electronically: October 25, 2000
Additional Notes: This research was supported by OTKA and Széchenyi Professzori Ösztöndíj.
Communicated by: Ronald Fintushel
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society